Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Having sore and burnt tongue, taste is affected. Throat feels to have coating. What is it?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1973
Answered : 702 Questions
My tongue has been sore for a week and my throat feels "funny" like it has a coating. Taste is affected. Tongue burns and is swollen. What could this be?
Posted Wed, 29 May 2013 in Ear, Nose and Throat Problems
Answered by Dr. S. Jegadeesan 1 hour later

Thanks for your query.

By the way you are explaining your complaints, it looks as though you are suffering from Glossitis.

Glossitis is inflammation of the tongue. It causes the tongue to swell and change color. Finger-like projections on the surface of the tongue (papillae) may be lost, causing the tongue to appear smooth. Glossitis usually responds well to treatment if the cause of inflammation is removed. The disorder may be painless, or it may cause tongue and mouth discomfort and coating.

The goal of treatment is to reduce inflammation. Good oral hygiene is necessary, including thorough tooth brushing at least twice a day, and flossing at least daily. Corticosteroids such as prednisone may be given to reduce the inflammation of glossitis.

For mild cases, topical applications (such as a prednisone mouth rinse that is not swallowed), may be recommended to avoid the side effects of swallowed or injected corticosteroids. Antibiotics, antifungal medications, or other antimicrobials may be prescribed if the cause of glossitis is an infection.

Anemia and nutritional deficiencies (such as a deficiency in niacin, riboflavin, iron, or Vitamin E) must be treated, often by dietary changes or other supplements. Avoid irritants (such as hot or spicy foods, alcohol, and tobacco) to minimize the discomfort.

Take care. Best wishes
Above answer was peer-reviewed by
Follow-up: Having sore and burnt tongue, taste is affected. Throat feels to have coating. What is it? 30 minutes later
I have recently finished taking an antibiotic and a prescription of prednisone. It was upon completion of that medication that the symptons occurred. I do brush and floss, so that shouldn't be the cause. I started yesterday rinsing with diluted melaleuca oil. Would the medication have been a trigger? If prednisone is a treatment, why would this start just when I finished a prescription of it? Isn't that odd?
Answered by Dr. S. Jegadeesan 39 minutes later

Thanks for writing back.

I assume that for some other complaints you have taken Antibiotic and prednisone.

If it is so the indication for those drugs is not mentioned. Any Antibiotic may produce oral Thrush - a fungal infection for which antifungal lotion or ointments are available. Lotion or ointment whichever suitable for you, you can apply. Along with oral thrush some amount of glossitis may or may not be there. Topical prednisone mouth rinse can be continued to reduce swelling. Melaleuca oil, itself can produce allergic reactions. Allergic reactions may be due to the various oxidation products that are formed by exposure of the oil to light and/or air. It is better to avoid it. I think Antifungal + oral prdnisone rinse along with oral hygiene will make you alright,

Best wishes
Above answer was peer-reviewed by
Follow-up: Having sore and burnt tongue, taste is affected. Throat feels to have coating. What is it? 1 hour later
So.....I still need to go to a Dr here to get a prescription? I'm trying to figure the. Benefit of
payi g for this service.
Answered by Dr. S. Jegadeesan 7 hours later

Thanks for seeking a prescription.

I like to suggest the following, which are available as Over the counter.

1) CANDID MOUTH PAINT - ANTIFUNGAL - You can apply anywhere inside the mouth where ever you find the sore
2) CAP. VIZYLAC 0-0-1 (10)
3) TAB. CHYMORAL FORTE 10 MG (SERRAPEPTIDASE) 1-1-1 (15) > before meals

I hope this is enough for your present problem. In future whenever you are prescribed with antibiotic - remember the antibiotic you already took, and take VIZYLAC as an adjuvant.

Best wishes
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor